We reveal the cheapest high street shops to buy hay fever tablets – and you could save up to £5 a box

0
32


HAY fever sufferers can save almost £5 a box by ditching branded medicines and swapping to budget or own-brand versions.

On average, a packet of 14 Piriteze tablets will set you back £5.45, while Clarityn costs around the £4.78 mark.

The biggest saving can be found by switching from Piriteze to Allacan at Boots

But you can save some serious cash by swapping your medication to a cheaper version, as long as it contains the same active ingredient.

Both Cetirizine hydrochloride or Loratadine are the most common active ingredients to treat hay fever as neither of them make you drowsy.

Experts are urging sufferers to have their medication on hand over the weekend as a Saharan “heat bubble” threatens to hit the UK at the weekend, bringing a deluge of pollen with it.

So we’ve done some digging around to find you the cheapest medication.

You can save £3.79 by swapping Clarityn for Bells at Boots

We compared prices of packs of 14 of the cheapest value medicines available at two pharmacies, Superdrug and Boots, and the six main supermarkets including Asda, Sainsbury’s, Morrisons, Tesco, Aldi and Lidl.

We then compared them to the average price of popular branded packs of Piriteze, which contains Cetirizine, and Clarityn, that’s made with Loratadine.

For the sake of this comparison, we’ve only included retailers who stock like-for-like products.

For shoppers who find that Cetirizine works better for them then they should opt for a budget brand.

Allacon at Boots or Lidl’s own-brand version called Galpharm both cost 99p, which is £4.46 cheaper than the average price of a pack of Piriteze.

Asda’s own brand meds are your next value for money option where it only costs £1.

Today’s pollen count according to the Met Office
Met Office

Almus at Superdrug is the most expensive budget option at £1.99, although it’s still £3.46 cheaper than the branded option.

The cheapest place to buy one-a-day tablets that contain 10mg of Loratadine is at Boots where a budget brand of Bells will set you back 99p.

That’s a saving of £3.79 compared to the same sized box of Clarityn, which also costs Loratadine.

It’s even £3 cheaper than packets of Boots own brand pills and at least 80p less than the cheapest supermarket own brand.

Some retailers stock the pills in boxes of more or less than 14, and it’s often cheaper per pill to buy packs with more in them.

How to protect yourself from hay fever

TO try and combat the effects of hay fever, you can try a number of things:

  • Put Vaseline around your nostrils to trap pollen
  • Wear wraparound sunglasses to stop pollen getting into your eyes
  • Shower and change your clothes after you’ve been outside to wash the pollen off
  • Stay indoors whenever possible
  • Keep windows and doors shut as much as possible
  • Vacuum regularly and dust with a damp cloth
  • Buy a pollen filter for the air vents in your car and a vacuum cleaner with a special HEPA filter

In times of high pollen, do not cut grass or walk in grassy areas, do not keep fresh flowers in your home, smoke or dry clothes outside as they can catch pollen.

Dr Sarah Jarvis, GP and clinical director of Patient.info said that “almost all” branded medicine costs more than own brand ones and in most cases there is little difference between the two.

“This is certainly the case for pretty much all hay fever tablets,” she said.

“If you buy branded medicine, it will have the name of the actual drug it contains on the packet. You can safely buy the cheaper own brand and expect just the same benefit.

“This is not the same for all medicines. For instance, some anti-inflammatories such as ibuprofen medicines are different “salts” of the medicine.

“Some of these are absorbed more quickly into your system than others. That means, for instance, that they might work more quickly if you’re in pain.”


Before you head out to buy your eye drops, nasal sprays and antihistamine tablets, some of them come with some very surprising side effects.

If you’re struggling with the recent weather, we’ve spoken to the experts for their tips and tricks on how to help hay fever sufferers sleep.

Some shoppers are going wild for 99p hay fever relief wipes that claim to “remove and trap pollen.


We pay for your stories! Do you have a story for The Sun Online Money team? Email us at money@the-sun.co.uk



LEAVE A REPLY

Please enter your comment!
Please enter your name here